South Dakota, 2008

Tornadoes and Hail in South Dakota, May 24 to 25, 2008

May 24 to 25, 2008 · NWS ABR · 27 events in 9 counties and zones

A strong upper level low lifting across the region combined with high low level moisture, strong deep layer shear, and strong low level winds resulted in several supercell thunderstorms across the region. Large hail up to the size of golf balls along with a few tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper level low lifting across the region combined with high low level moisture, strong deep layer shear, and strong low level winds resulted in several supercell thunderstorms across the region. Large hail up to the size of golf balls along with a few tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 1:43 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 24, 1:43 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT SAT MAY 24 2008

.SHORT TERM...THROUGH SUNDAY

SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN
DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER
LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH
A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS
ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER
BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE
LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO
UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC
INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW
SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS
AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS
FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW
EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO
TRAINING/BACK BUILDING THREAT EXISTS AS WELL.

WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS
DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS
TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD
SEE HIGHS REACH ABOUT 80 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD
OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND
WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS
WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5
RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM
MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL
THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF
THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF
THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS
A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM
COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH
RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED
SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH
DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS
SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING
ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED
GOOD SO FEW CHANGES WERE MADE.

&&

.AVIATION...
STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER
BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON.
EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY
TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH
THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST
IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE
WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 1:50 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT SAT MAY 24 2008

MNZ039-046-SDZ006>008-011-018>023-252000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
250 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER
LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR
INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SDZ003>005-009-010-015>017-033>037-045-048-051-252000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE
OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND
INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE
TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONNELLY

The radar

The Aberdeen radar (KABR), 216 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 tornado, 4 funnel cloud. Local standard time, as filed.

Hail, Lyman

When
May 24, 2:45 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.910, -100.060

Hail, Lyman

When
May 24, 3:45 PM CST
Where
Lyman County, 5.44 mi NNE of Kennebec
Measured
0.88 in hail
Reported by
Public
Coordinates
43.970, -99.820

Tornado, Dewey

When
May 24, 3:18 PM MST to 3:19 PM MST
Where
Dewey County, 10.36 mi S of Parade to 10.27 mi S of Parade
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
44.880, -101.100

A supercell thunderstorm produced it's fourth tornado as it moved from Ziebach County in Rapid City's warning area into Dewey county in Aberdeen's warning area. The tornado touched down briefly and blew down part of an old barn and destroyed two old sheds.

Tornado, Dewey

When
May 24, 3:21 PM MST to 3:22 PM MST
Where
Dewey County, 6.04 mi SW of Thatcher to 5.94 mi SW of Thatcher
Rating
EF0
Path length
0.11 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
44.960, -101.020

The fifth tornado from a northeast moving supercell thunderstorm touched down in Dewey county. The tornado touched down briefly in an open field with no damage occurring.

Tornado, Dewey

When
May 24, 3:22 PM MST to 3:23 PM MST
Where
Dewey County, 5 mi SE of Parade to 5.03 mi SE of Parade
Rating
EF0
Path length
0.15 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
44.979, -101.028

A sixth tornado from a supercell thunderstorm touched down briefly to the southeast of Parade. No damage occurred with this tornado.

Tornado, Dewey

When
May 24, 3:24 PM MST to 3:36 PM MST
Where
Dewey County, 4.89 mi SW of Thatcher to 2.29 mi SW of Thatcher
Rating
EF0
Path length
2.6 mi
Path width
400 yd
Reported by
NWS Employee
Coordinates
44.974, -101.005

The seventh and final tornado touched down southeast of Parade in Dewey County. The tornado was a quarter mile wide and moved across open grassland for twelve minutes.

Hail, Hyde

When
May 24, 4:34 PM CST
Where
Hyde County, 7.62 mi N of Stephan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.360, -99.440

Hail, Dewey

When
May 24, 3:50 PM MST
Where
Dewey County, 4.23 mi SE of Parade
Measured
2 in hail
Reported by
NWS Employee
Coordinates
44.980, -101.050

Hail, Dewey

When
May 24, 3:50 PM MST
Where
Dewey County, 1.47 mi W of Thatcher
Measured
1.75 in hail
Reported by
Public
Coordinates
45.020, -100.960

Funnel Cloud, Hand

When
May 24, 4:55 PM CST
Where
Hand County, 2.93 mi SSE of Ree Hgts
Reported by
Law Enforcement
Coordinates
44.480, -99.180

Hail, Hand

When
May 24, 4:55 PM CST
Where
Hand County, 2.93 mi SSE of Ree Hgts
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.480, -99.180

Hail, Corson

When
May 24, 4:00 PM MST
Where
Corson County, 6.38 mi SSW of Thunder Hawk
Measured
0.88 in hail
Reported by
Public
Coordinates
45.840, -101.980

Hail, Corson

When
May 24, 4:05 PM MST to 4:15 PM MST
Where
Corson County, 3.66 mi SW of Keldron
Measured
0.88 in hail
Reported by
Public
Coordinates
45.890, -101.870

Hail, Corson

When
May 24, 4:35 PM MST to 4:45 PM MST
Where
Corson County, 3.37 mi SE of Thunder Hawk
Measured
0.88 in hail
Reported by
Public
Coordinates
45.890, -101.910

A large amount of pea to nickel hail piled up to nearly a foot in spots.

Hail, Dewey

When
May 24, 4:40 PM MST
Where
Dewey County, 4.02 mi SW of Promise
Measured
1 in hail
Reported by
Public
Coordinates
45.290, -100.660

Funnel Cloud, Brown

When
May 24, 5:55 PM CST
Where
Brown County, 2.93 mi SSE of Gage
Reported by
Public
Coordinates
45.530, -98.480

Hail, Edmunds

When
May 24, 5:58 PM CST
Where
Edmunds County, 0.84 mi NE of Mina
Measured
0.75 in hail
Reported by
Public
Coordinates
45.440, -98.760

Funnel Cloud, Brown

When
May 24, 6:00 PM CST
Where
Brown County, Westport
Reported by
Public
Coordinates
45.650, -98.500

Hail, Brown

When
May 24, 6:00 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
1 in hail
Reported by
Public
Coordinates
45.540, -98.610

Hail, Brown

When
May 24, 6:20 PM CST
Where
Brown County, 2.93 mi SSE of Westport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.610, -98.480

Hail, Brown

When
May 24, 6:20 PM CST
Where
Brown County, Barnard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -98.500

Funnel Cloud, Brown

When
May 24, 6:27 PM CST
Where
Brown County, 3.85 mi E of Frederick
Reported by
Public
Coordinates
45.830, -98.440

Hail, Brown

When
May 24, 6:30 PM CST
Where
Brown County, 5.93 mi ESE of Winship
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.900, -98.400

Hail, Marshall

When
May 24, 8:02 PM CST
Where
Marshall County, Britton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.800, -97.750

Hail, Deuel

When
May 25, 6:43 AM CST
Where
Deuel County, 2.81 mi WSW of Gary
Measured
0.75 in hail
Reported by
Public
Coordinates
44.780, -96.500

Hail, Deuel

When
May 25, 6:45 AM CST
Where
Deuel County, 1.47 mi W of Gary
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -96.480

Hail, Deuel

When
May 25, 6:45 AM CST
Where
Deuel County, 2.4 mi NW of Gary
Measured
0.88 in hail
Reported by
Public
Coordinates
44.820, -96.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108163, 108165, 108284, 108295, 108317, 108347, 108168, 108171, 108173, 108156, 108175, 108179, 108182, 108185, 108188, 108158, 108194, 108159, 108196, 108269, 108270, 108161, 108271, 108372, 108273, 108274, 108275.